Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS El Paso, TX

June 21, 2008Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 21, 2008, 5:10 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 5:10 PM MDT (23:10 UTC)
Expired
Jun 21, 2008, 8:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 212310
FFWEPZ
NMC035-220200-
/O.NEW.KEPZ.FF.W.0001.080621T2310Z-080622T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
510 PM MDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 800 PM MDT

* AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE        
  SOUTH TULAROSA BURN SCAR AND MESCALERO

AT 505 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY 
RAIN OVER THE SOUTH TULAROSA FIRE SCAR NEAR THE TOWN OF MESCALERO.  
RAINFALL WILL VERY QUICKLY MOVE OFF THE BURN SCAR AND EFFECT 
RESIDENCE IN THE SOUTH TULAROSA CANYON...THE SOUTH TELEPHONE CANYON 
AND BOTH MUD CANYONS.  IN ADDITION RUNOFF WILL FLOW WEST INTO THE 
TOWN OF MESCALERO.

IF YOU ARE NEAR THE SOUTH TULAROSA BURN SCAR MOVE TO HIGHER GROUND 
NOW.  ADDITIONAL RAINFALL OF 0.50 TO 1.00 INCHES ARE POSSIBLE IN THE 
NEXT HOUR.

LAT...LON 3312 10564 3312 10573 3311 10581 3316 10582
      3316 10565
TIME...MOT...LOC 2306Z 180DEG 0KT 3314 10573

$$

TSB
1 follow-up statement
000 
WGUS74 KEPZ 220039
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
639 PM MDT SAT JUN 21 2008

NMC035-220200-
/O.CON.KEPZ.FF.W.0001.000000T0000Z-080622T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
639 PM MDT SAT JUN 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTH
CENTRAL OTERO COUNTY...

AT 627 PM MDT...DOPPLER WEATHER RADAR AND LOCAL LAW ENFORCEMENT 
OFFICIALS CONTINUED TO INDICATE THAT MODERATE TO HEAVY RAIN 
CONTINUES TO FALL ON THE SOUTH TULAROSA BURN SCAR.  MESCALERO FIRE 
DEPARTMENT IS REPORTED THAT CONTAINMENT PONDS IN SOUTH TULAROSA 
CANYON ARE FULL AND WILL BEGIN TO OVERFLOW.  THUNDERSTORMS CONTINUE 
TO DEVELOP NORTH OF THE AREA AND MOVE SOUTH OVER THE BURN SCAR.  
PERSONS LIVING IN SOUTH TULAROSA CANYON...WEST TELEPHONE CANYON AND 
WEST MUD CANYON SHOULD SEEK HIGHER GROUND.  IN ADDITION RUNOFF OUT 
OF WEST MUD CANYON AND SOUTH TULAROSA CANYON WILL MAKE ITS WAY 
THROUGH THE TOWN OF TULAROSA.  PEOPLE LIVING NEAR THE RIO TULAROSA 
IN MESCALERO SHOULD MOVE TO HIGHER GROUND NOW.

IF ONE OF THE CONTAINMENT PONDS UP IN TULAROSA CANYON SHOULD FAIL A 
WALL OF WATER COME MOVE DOWN AND OUT OF TULAROSA CANYON AND INTO THE 
TOWN OF MESCALERO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MESCALERO

LAT...LON 3312 10564 3312 10573 3311 10581 3316 10582
      3316 10565
TIME...MOT...LOC 0032Z 180DEG 0KT 3314 10573

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:56 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 1:56 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
156 PM MDT SAT JUN 21 2008

.SYNOPSIS...
A MOIST UNSTABLE EASTERLY FLOW WILL GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SOME OF
THE STORMS WILL BE STRONG...PRODUCING HAIL...STRONG WIND
GUSTS...AND PERIODS OF HEAVY RAINFALL. ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE TOMORROW AND
MONDAY...ESPECIALLY OVER THE MOUNTAINS. HIGH PRESSURE WILL REBUILD
OVER THE REGION BY TUESDAY WITH HOT AND DRY CONDITIONS EXPECTED TO
RETURN FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
LATEST MODEL RUNS INDICATE LITTLE CHANGE IN THE OVERALL WEATHER
PATTERN TODAY WITH HIGH OVER THE SOUTHWEST CORNER OF THE COUNTRY
AND A LONG WAVE TROUGH OVER THE EAST. THE RESULTING NORTHWEST FLOW
OVER THE LOCAL AREA CONTINUES TO HAVE EMBEDDED WEAK SHORT WAVE
TROUGHS THAT WILL BE ABLE TO TRIGGER THUNDERSTORM DEVELOPMENT.
CONVECTION WILL BE AIDED BY A LOW LEVEL EASTERLY FLOW THAT IS
BRINGING MOIST AND UNSTABLE AIR TO THE REGION.

EXPECT SCATTERED AFTERNOON AND NIGHT TIME THUNDERSTORMS. THE
ADEQUATE DIRECTIONAL SHEAR AND A VEERING PROFILE WILL ALLOW FOR A
THE DEVELOPMENT A FEW STORMS THAT MAY APPROACH SEVERE CRITERIA
WITH LARGE HAIL AND VERY STRONG WIND GUSTS. THE TIMING FOR THIS
EVENT WILL BE LATER THIS AFTERNOON FOR THE MOUNTAINS AND TONIGHT
FOR THE LOWLANDS. THUNDERSTORM DEVELOPMENT IS ALREADY CURRENTLY
UNDERWAY IN THE SOUTHWEST MOUNTAINS OF THE GILA WILDERNESS.
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR FROM SOME OF THESE STORMS.

FOR TOMORROW AND MONDAY...THE HIGH THAT IS JUST TO THE WEST WILL
START BUILDING BACK OVER THE STATE. AND THE EASTERLY FLOW WILL
WEAKEN SOMEWHAT. THAT WILL HAVE THE OVERALL EFFECT OF REDUCING THE
FREQUENCY OF THUNDERSTORMS WITH MAINLY ISOLATED STORMS OVER THE
MOUNTAINS AND JUST A FEW POSSIBLE STORMS OVER THE LOWLANDS SUNDAY
AND MONDAY AFTERNOON AND EVENING.

BY TUESDAY THE HIGH WILL BUILD FURTHER OVER THE REGION WITH STRONG
SUBSIDENCE IN PLACE. VERY FEW IF ANY THUNDERSTORMS WILL DEVELOP FOR
THE REMAINDER OF THE WEEK WITH THE HIGH IN PLACE. VERY WARM
TEMPERATURES WILL RETURN WITH 100 DEGREE PLUS TEMPERATURES FOR THE
DESERT LOWLANDS EXPECTED.

&&

.AVIATION...VALID 22/00Z-23/00Z...
GENERALLY SCT TS THROUGH 22/06Z...AS CONTD MOIST E-SELY FLOW AND
ANOTHER CDFNT MOVING IN FM NE ERLY THIS EVNG COMBINE TO GENERATE
SIGNIFICANT CONVECTION INTO NIGHT-TIME HRS. LOOK FOR ISOLD TSRA/MVFR
CONDTS OMTNS THROUGH 02Z...WITH SCT TSRA/MVFR AND ISOLD IMBEDDED
+RA/IFR CONDTS ACRS LOWLANDS THROUGH 06Z.  CIGS TO 060 AGL WITH MAX
TOPS 400 WITH STORMS.  SFC WNDS GNLY 080-150 10G20KT AND OCNL HIR AT
TIMES WEST SLOPES/PASSES.

&&

.FIRE WEATHER...
DRIER CONDITIONS WILL RETURN TO THE AREA FROM WEST BEGINNING
SUNDAY...AS HIGH PRESSURE ALOFT MOVES BACK OVER NEW MEXICO AND WEST
TEXAS.  THIS WILL MEAN A WARMUP WITH AFTERNOON HIGHS 7 TO 10 DEGRES
ABOVE NORMAL FOR THIS TIME OF YEAR BY MIDDLE OF NEXT WEEK. MORE
ISOLATED HIGH BASED STORMS...MAINLY OVER HIGHER TERRAIN CAN ALSO BE
EXPECTED NEXT WEEK...RESULTING FROM ADDED WARMING OF THE LOWER
ATMOSPHERE. THIS WILL MEAN GREATER POTENTIAL FOR DRY LIGHTNING WITH
SOME STORMS.  LOOK FOR DECREASING OVERNIGHT RELATIVE HUMIDITY
RECOVERIES...ESPECIALLY ACROSS LOWLAND EXPANSES NEXT WEEK.
GOOD OVERNIGHT RECOVERIES WILL BE POSSIBLE IN LOCATIONS
RECEIVING AFTERNOON WETTING RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  97  72 100  73 /  40  20  20  10  10
SIERRA BLANCA TX        67  96  69  98  70 /  30  20  20  10  10
LAS CRUCES              68  97  70 100  71 /  40  20  20  10  10
ALAMOGORDO              66  96  68 100  69 /  30  20  20  10  10
CLOUDCROFT              53  73  48  76  49 /  40  30  30  20  20
TRUTH OR CONSEQUENCES   63  93  65  97  66 /  30  20  20  10  10
SILVER CITY             57  88  56  91  57 /  30  10  10  10  10
DEMING                  62  97  64 100  65 /  30  10  10  10  10
LORDSBURG               62  98  64 101  65 /  20  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jun 21, 11:39 AM MDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1139 AM MDT SAT JUN 21 2008

NMZ022>025-030>032-TXZ055-056-221745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1139 AM MDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND NIGHT TIME THUNDERSTORMS WILL OCCUR. A FEW
OF THE STORMS MAY APPROACH SEVERE CRITERIA WITH LARGER HAIL AND
VERY STRONG OUTFLOW WINDS. PERIODS OF HEAVY RAINFALL MAY ALSO
OCCUR WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
SUNDAY AND MONDAY. THEY MAY PRODUCE SMALL HAIL...STRONG WIND GUSTS
AND BRIEF PERIODS OF HEAVY RAINFALL. MOSTLY DRY WEATHER IS
EXPECTED FOR TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW
ENFORCEMENT.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:58 PM MDTAreal Flood AdvisoryEPZGrant6 hr
Jun 21, 2:34 PM MDTSevere Thunderstorm WarningEPZGrant41 min
Jun 21, 3:09 PM MDTSevere Thunderstorm WarningEPZGrant51 min
Jun 21, 3:23 PM MDTSevere Thunderstorm WarningEPZHidalgo22 min
Jun 21, 4:01 PM MDTSevere Thunderstorm WarningEPZGrant, Luna44 min
Jun 21, 4:38 PM MDTSevere Thunderstorm WarningEPZLuna37 min
Jun 21, 5:09 PM MDTSevere Thunderstorm WarningEPZLuna51 min
Jun 21, 5:39 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jun 21, 5:40 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.